Friday, December 4, 2009

Intranasal Naloxone: Overcoming Opioid Overdose

Intranasal NaloxoneNaloxone has been approved and used since 1971 as an antidote to respiratory failure during opioid overdose, primarily by emergency medical services. Research is accumulating to suggest that this agent administered intranasally by caregivers at home may have even far-greater lifesaving potential.

Naloxone, which is an opioid antagonist, is FDA-approved for administration parenterally via either intravenous (IV), intramuscular (IM), or subcutaneous (SC) injection. However, intranasal naloxone (IN) administration (an off-label application) can reduce the risk of needlestick injury or air-bubble embolism — and, it has the potential to be prescribed for at-home emergency use by patients prescribed opioid analgesics or their caregivers. Administration of IN naloxone simply entails attaching an atomizer device to a prefilled syringe for delivering a mist of the drug to nasal mucus membranes; but would this be as effective as IV or IM naloxone administration?

In a very recent report, researchers in Australia conducted a randomized trial comparing IN with intramuscular (IM) naloxone administered in prehospital settings during 172 episodes of opioid overdose [Kerr et al. 2009]. Emergency services personnel arriving on the scene administered 1 mL (2 mg/mL) of either IN (n=83) or IM (n=89) naloxone to the subjects. Rates of favorable response within 10 minutes were statistically equivalent (73.3% IN vs 77.5% IM), and there were no differences in mean times for adequate response (IN=8 minutes vs IM=7.9 min.); although, a significantly greater number of patients receiving IN naloxone did need a supplemental dose. Overall, opioid overdose was reversed successfully in 82% of IN naloxone-treated patients (NOTE: In some cases, before outside help arrives with naloxone, victims may deteriorate to a point beyond rescue, so any failure to revive the persons is not due to ineffectiveness of naloxone).

A second recently published study compared IN versus intravenous (IV) naloxone administration in the prehospital opioid overdose setting [Robertson et al. 2009]. In a retrospective review of emergency services records spanning 17 months, investigators in California uncovered 50 victims treated with IN naloxone and 104 treated with IV naloxone. Favorable clinical response was noted in 33 (66%) and 58 (56%) of the IN and IV groups, respectively (p = 0.3). The mean time between naloxone administration and clinical response was longer for the IN group (12.9 vs 8.1 min, p = 0.02); however, when taking into account the added time required for IV naloxone administration (eg, preparing the syringe, attaining venous access, etc.) the mean times from patient contact to clinical response were equivalent (IN=20.3 vs IV=20.7 min, p = 0.9). As in the above study, more patients in the IN group received an extra dose of naloxone (34% vs 18%, p = 0.05).

On another subject related to emergency naloxone, a very interesting and current report suggests that the agent may be of some benefit for opioid-overdose-related cardiac distress [Saybolt et al. 2009]. Researchers at the Robert Wood Johnson Medical School in New Jersey conducted a retrospective chart review of 32,544 advanced life support (ALS) emergency medical dispatches between January 2003 and December 2007 and identified 36 patients in non-traumatic cardiac arrest who received naloxone for suspected opioid overdose. Fifteen (42%; 95% confidence interval: 26-58%) had improvements in electrocardiogram rhythm, and in nearly half (47%) of those who responded the ECG rhythm changes occurred immediately following naloxone administration. The authors do note that, while naloxone's benefits for aiding cardiac distress have been of recent interest, due to both human case reports and animal studies demonstrating antiarrhythmic and positive inotropic (heart contraction strengthening) effects, some results have been conflicting (particularly when higher-dose naloxone is infused too rapidly [see, van Dorp et al. 2007]). Nonetheless, naloxone administration during cardiac distress associated with opioid overdose can be especially important because rates of return to spontaneous circulation and survival in such cases are quite low; therefore, any intervention leading to rhythm improvement could be important.

Clinical Concepts: Naloxone has been used effectively in emergency departments and by emergency responders to reverse opioid overdoses for more than 35 years. Yet, to this day, the increasing incidences of opioid analgesic overdose fatalities are garnering public attention and outrage. As noted by the current research above, as well as by evidence from prior investigations, intranasal naloxone is easy and quick to administer and generally equivalent in all respects to more invasive IM, IV, or SC modalities. In certain cases, properly administered naloxone also may be of benefit in averting or ameliorating cardiac complications of overdose.

Also important, IN naloxone administration is a feasible approach for opioid overdose rescue at home that can be easily delivered by caregivers (relatives, friends, or others who monitor a patient’s response to opioids). According to some experts, there is growing support for regularly pairing naloxone with all new prescriptions of long-term opioids, or in association with opioid rotation or dose increases, and in other circumstances. Under this scenario, practitioners would routinely prescribe intranasal naloxone (along with providing necessary instruction for its use) to accompany the respective opioid prescription whenever there is concern about possible overmedication or overdose; under current law, this is permissible in every state in the U.S. Such an approach would have the dual benefits of safeguarding the life of the patient and also potentially serving as a lifesaving measure for family members or others who inadvertently or intentionally consume the patient’s medication and experience an opioid intoxication or poisoning crisis.

As Jill Harris, Managing Director of Public Policy at the Drug Policy Alliance, has noted, “Tens of thousands of lives could be saved if naloxone were more widely available and more people (including doctors, pharmacists and other healthcare professionals, as well as law enforcement professionals many of whom are currently unfamiliar with naloxone), were trained in its use. Providing take-home naloxone to opioid users, along with instructions for its use, could significantly reduce the number of accidental overdose deaths” [Harris 2009]. What do you think? Add a comment.

> Harris J. No one deserves to die by overdose. AlterNet [online]. 2009(Jun) [
article available here].
> Kerr D, Kelly AM, Dietze P, Jolley D, Barger B. Randomized controlled trial comparing the effectiveness and safety of intranasal and intramuscular naloxone for the treatment of suspected heroin overdose. Addiction. 2009(Dec);104(12):2067-2074 [
abstract here].
> Robertson TM, Hendey GW, Stroh G, Shalit M. Intranasal naloxone is a viable alternative to intravenous naloxone for prehospital narcotic overdose. Prehosp Emerg Care. 2009(Oct-Dec);13(4):512-515 [
abstract here].
> Saybolt MD, Alter SM, Dos Santos F, et al. Naloxone in cardiac arrest with suspected opioid overdoses. Resuscitation. 2009 (Nov 12, Epub ahead of print) [
see abstract].
> van Dorp EL, Yassen A, Dahan A. Naloxone treatment in opioid addiction: the risks and benefits. Expert Opin Drug Saf. 2007;6(2):125-132 [
open-access article here].